|Thrombocytopenia - drug induced|
Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
See also: Thrombocytopenia
Causes, incidence, and risk factors
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets (the cells that help blood clot) or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.
Other drugs that cause drug-induced thrombocytopenia include:
- Diabetes drugs taken by mouth
- Nonsteroidal anti-inflammatory drugs (NSAIDs)
- Some drugs used to treat arthritis conditions
- Water pills (diuretics)
Decreased platelets may cause:
- Bleeding when you brush your teeth
- Easy bruising
- Pinpoint red spots on the skin (petechiae)
- Other abnormal bleeding
Signs and tests
The first step in treating this type of low platelet count is to stop using the drug that may be causing the problem.
For people who have life-threatening bleeding, treatments may include:
- Immunoglobulin therapy (IVIG) given through a vein
- Plasma exchange (plasmapheresis)
- Platelet transfusions
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
Calling your health care provider
Call your healthcare provider if you have unexplained bleeding or bruising.
Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am. 2007;21:685-696.
Warkentin TE. Thrombocytopenia due to platelet destruction and hypersplenism. In: Hoffman R, Benz Jr. EJ, Shattil SJ, Furie B, Silberstein LE, eds. Hematology: Basic Principles and Practice. 5th ed. Philadelphia, Pa: Elsevier Churchill Livingstone;2008:chap 140.
|View Spanish Version|
Drug Note Home
Health Information Home
Care PointsRead More
Review Date: 5/7/2009
Review By: Todd Gersten, MD, Hematology/Oncology, Palm Beach Cancer Institute, West Palm Beach, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2010 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.